Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 108, NWS Jackson, MS

December 13, 20018 parishes in Louisiana; 12 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 13, 2001, 5:27 PM CST for 8 parishes in Louisiana; 12 counties in Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 13, 2001, 5:27 PM CST (23:27 UTC)
Expired
Dec 13, 2001, 9:30 PM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Catahoula Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Bolivar County, MS, Carroll County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Yazoo County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 132327
FFWJAN

LAC025-035-041-065-067-083-107-123-MSC011-015-043-051-053-055-083-
125-133-149-151-163-140330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  MADISON PARISH IN NORTHEAST LOUISIANA
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 930 PM CST

* AT 527 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE 
AREA OF HEAVY RAIN AND THUNDERSTORMS OVER MUCH OF THE WARNED AREA. 
THE RAIN WAS MOVING NORTHEAST AT 40 MPH.

WIDESPREAD RAINFALL OF 1 TO 3 INCHES...WITH LOCALIZED AMOUNTS OF UP 
TO 5 INCHES...HAS OCCURRED OVER MUCH OF THE WARNING AREA TODAY. 
NUMEROUS REPORTS OF FLOODING...INCLUDING SOME REPORTS OF HOMES AND 
BUSINESSES BEING FLOODED...HAVE BEEN RECEIVED FROM THE WARNED AREA. 
ADDITIONAL HEAVY RAINFALL THIS EVENING WILL ONLY AGGRAVATE THE 
FLOODING PROBLEMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3301 9201 3168 9182 3286 9072 3315 9011
          3370 8982 3390 8953 3405 9071 3300 9110
1 follow-up statement
000 
WGUS54 KJAN 140329
FFSJAN

LAC025-035-041-065-067-083-107-123-MSC011-015-043-051-053-055-083-
125-133-149-151-163-140400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CST THU DEC 13 2001

THE FLASH FLOOD WARNING FOR...

  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  MADISON PARISH IN NORTHEAST LOUISIANA
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

EXPIRED AT 930 PM CST.

AT 930 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
RAIN HAD ENDED ACROSS THE WARNING AREA. THEREFORE THE WARNING 
HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...NUMEROUS REPORTS OF FLOODING WERE RECEIVED FROM THE 
WARNING AREA THIS EVENING. ANYONE PLANNING TRAVEL IN THE REGION 
OVERNIGHT SHOULD EXCERSISE CAUTION AND AVOID DRIVING THROUGH ANY 
AREAS WHERE FLOOD WATERS HAD NOT YET FULLY RECEDED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 2:30 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 13, 2:30 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST THU DEC 13 2001

SYNOPTIC PATTERN TO BE RATHER COMPLICATED FOR THE FIRST PERIOD OF
THE FORECAST. 500MB TROUGH AND ENERGY TO MOVE EAST OVER THE CWFA
OVERNIGHT...ALONG WITH A SURFACE LOW AND TRAILING COLD FRONT. HEAVY
RAINFALL STILL A THREAT AT LEAST THROUGH MIDNIGHT FOR MUCH OF THE
CWFA.

FIRST OFF...SEVERAL SURFACE BOUNDARIES...A SURFACE LOW AND STRONG
UPPER LEVEL SUPPORT WILL ALL COMBINE TO PROVIDE THE POSSIBILITY FOR
SEVERE WEATHER TONIGHT. LATEST RADAR COMPOSITE IMAGES SHOW A SQUALL
LINE GETTING FIRED UP IN CENTRAL LOUISIANA...AND SHOULD MAKE ITS WAY
INTO MISSISSIPPI BY ZONE ISSUANCE TIME. THE ONLY PLACE WHERE SEVERE
WORDING MAY NOT BE NEEDED IS IN THE NORTHWEST ZONES...SURFACE
FRONTAL BOUNDARY WILL BE TO THE EAST...AND LOW SHOULD TRACK TO THE
SOUTHEAST.

HEAVY RAINFALL WILL OCCUR ALONG THIS LINE...BUT AS SYSTEM IS FINALLY
ACCELERATING...AMOUNTS SHOULD NOT BE AS MUCH AS IN THE PAST COUPLE
OF DAYS. EXPECTING AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL...MAINLY
BEFORE MIDNIGHT...AND MORE CONCENTRATED ALONG AND EAST OF INTERSTATE
55. NO WATCH ANTICIPATED FOR THE SOUTHEAST ZONES...AS RAINFALL WILL
BE MORE CONCENTRATED IN THE NORTHEAST...CLOSER TO THE TRACK OF THE
LOW. WILL LEAVE THE EXISTING WATCH IN PLACE...AND MAKE NO CHANGES
AREA-WISE.

FRONTAL BOUNDARY AND UPPER LEVEL SUPPORT SHOULD EXIT THE CWFA BY
EARLY FRIDAY MORNING WHILE THE SURFACE LOW RACES WELL OFF TO THE
NORTHEAST. RAINFALL SHOULD BE ENDING BY 12Z IN MOST PLACES.

BY LATE FRIDAY...HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE
WEST...WITH A COOLER AND (DEFINITELY) DRIER AIRMASS SETTLING OVER
THE REGION. FRIDAY AND SATURDAY SHOULD BE DRY.

THE NEXT FLY IN THE OINTMENT WILL BE ON SUNDAY WITH THE NEXT
APPROACHING SYSTEM. RETURN FLOW BEGINS SETTING UP LATE SATURDAY
NIGHT...WITH ANOTHER FRONTAL BOUNDARY APPROACHING ON SUNDAY. UPPER
LEVEL SUPPORT LOOKS PRETTY GOOD WITH THIS SYSTEM ALSO. THE REMAINING
EXTENDING FORECAST LOOKS DRY AND COOLER.

TEMP GUIDANCE LOOKS PRETTY GOOD AND SHOULD NOT DEVIATE FAR. FOR
FIRST PERIOD POPS...EVERYONE PRETTY MUCH CATEGORICAL.

PRELIM NUMBERS...
JAN 51/59/40/65/52 +-00
MEI 52/61/39/66/50 +-00

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

32

In the hours before

Special weather statement, Dec 13, 1:17 PM CST, 4 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THROUGH THE AFTERNOON AND EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.
THE BEST RISK FOR SEVERE THUNDERSTORMS WILL BE	SOUTH AND EAST OF
A MERIDIAN TO BROOKHAVEN LINE...WHERE THE AIR WILL BE THE MOST
UNSTABLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR ISOLATED
TORNADOES AND DAMAGING STRAIGHT-LINE WIND GUSTS UP TO 70 MPH.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS.
THE SEVERE WEATHER THREAT WILL END MOST PLACES BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Dec 13, 4:34 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM                              MS   FLOODING
12/13/01   BOLIVAR                        FLOODING OF ROADS AND LOW
                                          AREAS JUST WEST OF
                                          CLEVELAND. REPORTED BY
                                          COUNTY EOC.

0430 PM                              MS   FLOODING
12/13/01   LEFLORE                        FLOODING BEGINNING ON
                                          MANY COUNTY ROADS.
                                          REPORTED BY SO.

0430 PM                              MS   FLOODING
12/13/01   GRENADA                        FLOODING BEGINNING ON
                                          MANY COUNTY ROADS.
                                          REPORTED BY SO.
Local storm report, Dec 13, 4:47 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM                              MS   FLOODING
12/13/01   SHARKEY                        FLOODING BEGINNING ON
                                          MANY COUNTY ROADS.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0440 PM                              MS   FLOODING
12/13/01   CARROLL                        FLOODING BEGINNING ON
                                          MANY COUNTY ROADS.
                                          REPORTED BY SHERIFFS
                                          OFFICE.
Local storm report, Dec 13, 5:16 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
516 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM                              LA   FLOODING
12/13/01   EAST CARROLL                   SHERIFFS OFFICE REPORTED
                                          FLOODING OF A COUPLE OF
                                          HOMES AROUND LEVEE NEAR
                                          THE MISSISSIPPI RIVER

0200 PM    DELHI                     LA   FLOODING
12/13/01   RICHLAND                       DELHI POLICE DEPARTMENT
                                          REPORTED FLOODING OF
                                          HIGHWAY 17.

0330 PM                              LA   FLOODING
12/13/01   FRANKLIN LA                    SHERIFFS OFFICE REPORTED
                                          STREET FLOODING.
Local storm report, Dec 13, 5:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM                              AR   FLOODING
12/13/01   ASHLEY                         SHERIFFS OFFICE REPORTED
                                          FLOODING ON A FEW COUNTY
                                          ROADS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:38 AM CSTFlash Flood WarningJANMorehouse4 hr
Dec 13, 11:29 AM CSTFlash Flood WarningJANMorehouse6 hr
Dec 13, 12:06 PM CSTSevere Thunderstorm WarningJANRichland24 min
Dec 13, 2:00 PM CSTFlash Flood WarningJANEast Carroll, Franklin, Madison, Richland, West Carroll4 hr
Dec 13, 3:49 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin41 min
Dec 13, 4:30 PM CSTSevere Thunderstorm WarningJANFranklin, Tensas45 min
Dec 13, 4:50 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia55 min
Dec 13, 5:14 PM CSTSevere Thunderstorm WarningJANTensas61 min
Dec 13, 5:58 PM CSTSevere Thunderstorm WarningJANConcordia52 min
Dec 12, 8:55 PM CSTSevere Thunderstorm WarningJANWashington50 min
Dec 12, 11:46 PM CSTSevere Thunderstorm WarningJANYazoo29 min
Dec 13, 2:28 PM CSTFlash Flood WarningJANCarroll, Grenada, Holmes, Humphreys, Issaquena, Leflore and 1 more3 hr
Dec 13, 5:01 PM CSTSevere Thunderstorm WarningJANWarren44 min
Dec 13, 5:44 PM CSTSevere Thunderstorm WarningJANHinds, Warren61 min

Nearby

Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.